Minnesota, 2018

Tornadoes and Hail in Minnesota, July 11 to 12, 2018

July 11 to 12, 2018 · NWS FGF · 14 events in 6 counties and zones

A cold front moved into the northwest quarter of Minnesota during the evening of the 11th into the early morning hours of the 12th. Ahead of this cold front, temperatures over the northwest quarter of Minnesota during the early evening of the 11th ranged well into the 80s, with dew points in the middle 70s, so it was very warm and muggy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
$4,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into the northwest quarter of Minnesota during the evening of the 11th into the early morning hours of the 12th. Ahead of this cold front, temperatures over the northwest quarter of Minnesota during the early evening of the 11th ranged well into the 80s, with dew points in the middle 70s, so it was very warm and muggy. Thunderstorms broke out along the front, producing funnel clouds, tornadoes, large hail, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 6:05 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 11, 6:05 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
705 PM CDT Wed Jul 11 2018

.UPDATE...
Issued at 705 PM CDT Wed Jul 11 2018

Cap has been holding so far, but a few showers have started to
develop and the sat loop shows more convective towers forming.
Think that we will continue to see development as the evening goes
on and the low level jet kicks in. SPC meso page has the sig tor
parameter in our eastern counties up around 5 due to high levels
of CAPE and 0-1km storm relative helicity over 200. Tornado watch
has been issued. Lowered POPs a bit in the northwestern counties
where the front has already passed, but otherwise kept grids
pretty close to what we had going.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 324 PM CDT Wed Jul 11 2018

As of 3 pm, the frontal boundary extended from Cavalier down
toward Jamestown North Dakota. Behind the front, winds have turned
to the west-northwest and dew points were slow to drop. Ahead of
the front, temperatures have finally come up, but still not quite
as high as expected in some areas. Dew points were in the lower
70s, with even some middle 70s at a few spots. So it is very warm
and humid.

The front is expected to pass east of the Red River in another 2-3
hours or so. Grand Forks is already switching to the southwest, as
is Valley City and Gwinner. The one thing limiting convection
right now are the warm mid level temperatures. 700mb temps right
now are at least +12C over a good portion of the FA. High
resolution models show convection becoming a little stronger and
widespread in the 7 to 8 pm time frame. With the front mainly over
northwest Minnesota by then, that would be the area for any strong
to severe storms. The time window would likely be from 7-8 pm
until around midnight. Some of the strong to severe storms may try
to build southward, possibly even clipping the Fargo-Moorhead area
into the southern Red River Valley. However, the best bet may be
from Waskish to Bemidji to Detroit Lakes. With the high moisture
in the area, these storms would likely drop localized heavy rain
as well. Some models are hinting at the potential for some
lingering weak activity into a portion of early Thursday, but will
keep it dry for now. Otherwise slightly cooler and a touch less
humid on Thursday as well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 324 PM CDT Wed Jul 11 2018

Forecast is still on track showing that the best, if not only,
chance for impactful weather will present itself Sat eve into the
overnight. Thu eve and Fri will be dry and still warm, with westerly
sfc winds promoting daytime warmth. By Sat afternoon two days of
evapotranspiration effects of abundant ground moisture and more
southerly winds will help SFC dewpoints to rise up toward the 70
degree mark again. This will combine with an upper wave tracking
across Manitoba and an attendant cold front sweeping through south
of the border to set up late eve and overnight convection.

Ensembles, operational and statistical models paint a consistent
picture for substantially cooler and drier weather during the Sun to
Tue interval. This surge of cooler air on NW flow would look to
suppress any sensible weather a good distance south of the forecast
area. Daytime highs in the 70s will be accompanied by overnight lows
in the low to mid 50s. Return flow should kick in mid week,
returning the region to seasonal warmth by then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 705 PM CDT Wed Jul 11 2018

Some MVFR cumulus clouds at KBJI have been going back and forth
between SCT and BKN, and some HZ has developed at KDVL. Think both
of these reductions in category will be short lived. All other
TAF sites are VFR and will remain so throughout the period.
Convection will form near a cold front moving across the area. The
best chances for storms will be near KBJI so have mention in at
that site for this evening. Storms will push out of the area
before 06Z. Winds will shift to the southwest and then northwest
as the cold front continues to push through. Some gusts to near 20
kts will be possible tomorrow afternoon at least at KGFK and KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jul 11, 10:57 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1157 AM CDT Wed Jul 11 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ027-030-039-049-052-053-
121700-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Traill-
Cass-Ransom-Sargent-Richland-
1157 AM CDT Wed Jul 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms possible tonight between 7 pm and midnight.
Areas east of the Red River will see the highest risk. Large hail
up to 2 inches in diameter and 75 mph wind gusts will be the
primary risks. The tornado risk is relatively low but cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible on Saturday, with severe storms
possible. Details are still uncertain with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006>008-014>016-024-026-028-029-038-054-121700-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Steele-Barnes-Western Walsh County-
1157 AM CDT Wed Jul 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible on Saturday, with severe storms
possible. Details are still uncertain with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 11, 3:23 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     1 NE PENN               48.23N 99.07W
07/04/2018                   Ramsey             ND   EMERGENCY MNGR

            DOWNBURST WINDS HITS HOMESTEADS ACROSS EASTERN COULEE AND
            WESTERN DRY LAKE TOWNSHIPS. AT ONE HOMESTEAD, WIND OF 70
            TO 80 MPH, BLEW IN THE OVERHEAD DOOR OF A SOUTH FACING
            ATTACHED GARAGE. THE EAST AND NORTH WALLS WERE BLOWN OUT
            AND ROOF PEELED BACK TO THE NORTH-NORTHEAST. A SMALL
            WOODEN GRANARY WAS SLID BACK ON ITS FOUNDATION. NUMEROUS
            LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN IN THE
            AREA.

&&

GGUST
Local storm report, Jul 11, 4:23 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     3 WSW NEW ROCKFORD      47.66N 99.20W
07/08/2018                   Eddy               ND   TRAINED SPOTTER

            SIGNIFICANT TREE DAMAGE BEGINS SOUTH AND WEST OF TOWN.

0333 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   Eddy               ND   NWS STORM SURVEY

            NUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE
            VARIED FROM 12 TO 24 INCHES. POWER LINES TAKEN DOWN BY
            TREE LIMBS ALL AROUND TOWN AND THE AREA LEADING TO

            WIDSPREAD POWER OUTAGES. TIME APPROXIMATE BASED ON RADAR.

0334 AM     NON-TSTM WND GST 1 N NEW ROCKFORD        47.70N 99.14W
07/08/2018  E110 MPH         Eddy               ND   NWS STORM SURVEY

            AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF
            THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE
            BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO
            150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED
            AS FAR AS 400 YARDS AWAY. DAMAGE IS CONSISTENT WITH A
            SERIAL MICROBURST WITH ESTIMATED WINDS OF 95 TO 110 MILES
            PER HOUR. TIME ESTIMATED BASED ON RADAR.

0338 AM     TSTM WND DMG     4 N NEW ROCKFORD        47.74N 99.15W
07/08/2018                   Eddy               ND   PUBLIC

            MULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE
            SHED

0343 AM     TSTM WND DMG     SHEYENNE                47.83N 99.12W
07/08/2018                   Eddy               ND   NWS STORM SURVEY

            SEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME
            APPROXIMATE BASED ON RADAR

0356 AM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
07/08/2018  M0.75 INCH       Pennington         MN   PUBLIC

            IN TOWN 3 TO 5 MINUTES OF HAIL.

0400 AM     HAIL             6 E THIEF RIVER FALLS   48.11N 96.05W
07/08/2018  E1.25 INCH       Pennington         MN   PUBLIC

            LARGE HAIL NEARLY COVER THE GROUND.

0404 AM     TSTM WND GST     11 S HAMAR              47.68N 98.57W
07/08/2018  M62.00 MPH       Eddy               ND   MESONET

            PEAK WINDS MEASURED AT NDAWN STATION LOCATED ALONG HWY
            20, 10 N OF MCHENRY. WIDESPEAD TREE DAMAGE NOTED
            THROUGHOUT CENTRAL COLVIN TOWNSHIP.

0418 AM     TSTM WND DMG     PEKIN                   47.79N 98.33W
07/08/2018                   NELSON             ND   NWS STORM SURVEY

            WIDESPREAD TREE DAMAGE NOTED ALONG HWY 15 TROUGH CENTRAL
            OSAGO TOWNSHIP. TIME ESTIMATED BASED ON RADAR.

0436 AM     TSTM WND DMG     9 ENE MCVILLE           47.81N 98.00W
07/08/2018                   Nelson             ND   PUBLIC

            WIDESPREAD TREE DAMAGE NOTED IN FARMSTEADS AND SHELTER
            BELTS ALONG HWY 32 THROUGH WESTERN RUGH TOWNSHIP. TIME
            ESTIMATED BASED ON RADAR.

0455 AM     TSTM WND GST     LARIMORE                47.91N 97.63W
07/08/2018  M55.00 MPH       GRAND FORKS        ND   PUBLIC

            PERSONAL WEATHER STATION

0456 AM     TSTM WND DMG     LARIMORE                47.91N 97.63W
07/08/2018                   GRAND FORKS        ND   PUBLIC

            TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.

0518 AM     TSTM WND GST     1 NW EMERADO            47.93N 97.38W
07/08/2018  M50.00 MPH       Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2.

0524 AM     TSTM WND GST     6 WNW GRAND FORKS       47.95N 97.19W
07/08/2018  M52.00 MPH       Grand Forks        ND   ASOS

            PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

0526 AM     HAIL             2 WNW GRAND FORKS       47.93N 97.11W
07/08/2018  E0.75 INCH       Grand Forks        ND   NWS EMPLOYEE

0527 AM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/08/2018                   Grand Forks        ND   AMATEUR RADIO

            TREE DOWN BLOCKING TRAFFIC ON WASHINGTON ST NEAR GATEWAY
            DR

0530 AM     TSTM WND DMG     2 SSW GRAND FORKS       47.90N 97.09W
07/08/2018                   Grand Forks        ND   NWS EMPLOYEE

            STREET LIGHT POLE BENT DOWN TO THE GROUND. NUMEROUS LARGE
            TREE BRANCHES AND LIMBS BROKEN DOWN ACROS STHE AREA. SOME
            SMALLER TREES SNAPPED.

0533 AM     HAIL             4 E EAST GRAND FORKS    47.93N 96.93W
07/08/2018  E1.25 INCH       Polk               MN   TRAINED SPOTTER

            LARGE HAIL MIXED IN VERY HEAVY RAIN FELL FOR 3 TO 4
            MINUTES... FOLLOWED BY DAMAGING DOWNBURST WINDS AND MORE
            RAIN.

0535 AM     TSTM WND DMG     2 NE GRAND FORKS        47.94N 97.04W
07/08/2018                   Grand Forks        ND   PUBLIC

            REPORT OF FOUR TO FIVE INCH BRANCHES DOWN IN RIVERSIDE
            PARK WITH TIME ESTIMATED BY RADAR

0536 AM     TSTM WND GST     4 E EAST GRAND FORKS    47.93N 96.93W
07/08/2018  E90.00 MPH       Polk               MN   NWS STORM SURVEY

            ROOF PANELS AND ROOFING MATERIAL PEELED UP FROM A STEEL
            CLAD POLE SHED AND FLUNG OVER 100 YARDS TO THE ESE.
            NEARBY FARMSTEDS HAD LARGE TREE BRANCHES AND LIMBS BROKEN
            AND SHINGLES AND GUTTERS TORN OFF OF HOUSES AND SHEDS
            ACROSS NORTHERN HUNTSVILLE AND SOUTHERN SULLIVAN
            TOWNSHIPS.

0537 AM     TSTM WND GST     5 ENE EAST GRAND FORKS  47.96N 96.92W
07/08/2018  M58.00 MPH       Polk               MN   PUBLIC

            PERSONAL DAVIS AT KRUEGER FARMS

0540 AM     TSTM WND DMG     7 NNW WASKISH           48.26N 94.57W
07/08/2018                   Beltrami           MN   PARK/FOREST SRVC

            NUMEROUS POLAR TREES SNAPPED OR TOPPLED ALONG HWY 72 AND
            THRIOUGH TEH RED LAKE WILDLIFE MANAGEMENT AREA. TIME
            ESTIMATED BASED ON RADAR.

0541 AM     TSTM WND GST     6 ESE EAST GRAND FORKS  47.90N 96.90W
07/08/2018  M62.00 MPH       Polk               MN   MESONET

            PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.

0544 AM     HAIL             2 E EUCLID              47.97N 96.60W
07/08/2018  E1.75 INCH       Polk               MN   NWS STORM SURVEY

            LARGE AND WIND DRIVEN HAIL STRIPPED SUGARBEET, BEAN, AND
            WHEAT FIELD IN FAER EASTERN EUCLID AND WESTERN BELGIUM
            TOWNSHIPS. LARGE TREE BRANCHES WERE BROKEN DOWN
            THROUGHOUT THE AREA AS WELL.

0600 AM     TSTM WND GST     3 NNW CROOKSTON         47.81N 96.63W
07/08/2018  M47.00 MPH       Polk               MN   AWOS

            PEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/.

0637 AM     HAIL             8 ENE HIGH LANDING      48.09N 95.65W
07/08/2018  E1.25 INCH       Pennington         MN   PUBLIC

            A FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY
            RAIN.

&&

GGUST
Special weather statement, Jul 11, 6:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
757 PM CDT WED JUL 11 2018

MNZ009-120145-
North Beltrami MN-
757 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI COUNTY
UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Upper Red Lake, or 49 miles north of Bemidji, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Beltrami County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 100 AM CDT for north central
Minnesota.

LAT...LON 4805 9492 4824 9500 4837 9479 4837 9443
      4835 9442 4811 9443 4810 9442 4809 9442
TIME...MOT...LOC 0057Z 240DEG 29KT 4819 9482

Hopkins

The radar

The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 tornado, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
July 11, 7:15 PM CST
Where
Polk County, 1.38 mi S of Lengby
Reported by
Storm Chaser
Coordinates
47.500, -95.630

Thunderstorm Wind, Beltrami

When
July 11, 7:50 PM CST
Where
Beltrami County, 3.6 mi NW of Waskish
Measured
65 kt (75 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.210, -94.550

A camper-trailer was blown over and large tree branches were blown down at a campsite along the northeast edge of Upper Red Lake.

Funnel Cloud, Beltrami

When
July 11, 8:10 PM CST
Where
Beltrami County, 0.92 mi E of Ponemah
Reported by
State Official
Coordinates
48.020, -94.910

The funnel cloud was first viewed over Lower Red Lake, west of Ponemah, from Red Lake and other locations.

Tornado, Beltrami

When
July 11, 8:12 PM CST to 8:15 PM CST
Where
Beltrami County, 2.31 mi W of Ponemah to 1 mi NW of Ponemah
Rating
EF0
Path length
1.75 mi
Path width
250 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
48.020, -94.980

Reports of this tornado, along with video, were posted to social media. The tornado touched down just off the shore, over Lower Red Lake. It moved on shore roughly two miles west of Ponemah and continued to track to the east-northeast, for another mile or so, before dissipating. Large poplar and ash tree limbs were broken down along this path. Peak winds were estimated at 80 mph.

Tornado, Beltrami

When
July 11, 8:24 PM CST to 8:28 PM CST
Where
Beltrami County, 4.24 mi ENE of Ponemah to 5.14 mi ENE of Ponemah
Rating
EF1
Path length
2 mi
Path width
400 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
48.050, -94.850

This tornado touched down and tracked along and across the Bureau of Indian Affairs (BIA) 25 road for about two miles, to near the south shore of the Lower Red Lake. Trees were torn up quite violently and debris was spread across nearly a mile of BIA25. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Beltrami

When
July 11, 8:30 PM CST
Where
Beltrami County, 7 mi NNW of Waskish
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.260, -94.570

A few trees were blown down along highway 72 near the Red Lake Wildlife Management Area.

Tornado, Beltrami

When
July 11, 8:31 PM CST to 8:42 PM CST
Where
Beltrami County, 3.31 mi WNW of Saum to 4 mi N of Saum
Rating
EF1
Path length
5 mi
Path width
400 yd
Property damage
$100,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
47.990, -94.750

Reports of this tornado, along with video, were posted to social media, showing contact and an eastward track beginning over open water on Lower Red Lake. The tornado tracked onshore about four miles north-northwest of Battle River, and continued on an intermittent east-northeast track for nearly five miles, crossing Beltrami County 23 about four miles north of Saum. Large poplar and pine trees were snapped or uprooted along the damage path. Peak winds were estimated at 100 mph.

Hail, Clearwater

When
July 11, 8:34 PM CST
Where
Clearwater County, 3.12 mi WNW of Bagley
Measured
1 in hail
Reported by
Public
Coordinates
47.540, -95.460

The hail fell with very heavy rain.

Hail, Beltrami

When
July 11, 8:59 PM CST
Where
Beltrami County, 0.69 mi S of Saum
Measured
0.88 in hail
Reported by
Public
Coordinates
47.970, -94.680

Dime to nickel sized hail fell along with strong winds.

Thunderstorm Wind, Beltrami

When
July 11, 9:02 PM CST
Where
Beltrami County, 2.76 mi N of Saum
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.020, -94.680

A Beltrami County deputy reported trees blown down onto county road 106, north of Saum and south of the country road 108 intersection.

Thunderstorm Wind, Becker

When
July 11, 10:36 PM CST
Where
Becker County, 4.46 mi ENE of Pine Pt Agency
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.000, -95.290

Crop and tree damage was reported. Trees estimated to be about a foot in diameter were snapped or uprooted.

Thunderstorm Wind, Hubbard

When
July 11, 10:49 PM CST
Where
Hubbard County, 3.11 mi NNE of Park Rapids
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.960, -95.040

Tree damage was observed.

Hail, Wadena

When
July 12, 12:15 AM CST to 12:35 AM CST
Where
Wadena County, 3.59 mi ESE of Huntersville
Measured
1.5 in hail
Reported by
Public
Coordinates
46.750, -94.810

Hail and very heavy rain fell.

Hail, Wadena

When
July 12, 12:40 AM CST
Where
Wadena County, 5.03 mi NE of Nimrod
Measured
1 in hail
Reported by
Public
Coordinates
46.690, -94.810

The hail was accompanied by very heavy rain.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758353, 758359, 758354, 758355, 758356, 758360, 758357, 758358, 758361, 758362, 758363, 758364, 758365, 758366.